Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 166, NWS Bismarck, ND

August 9, 2003Emmons County, McIntosh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 9, 2003, 11:17 AM CDT for Emmons County, McIntosh County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 11:17 AM CDT (16:17 UTC)
Expired
Aug 9, 2003, 12:15 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Emmons County, ND, McIntosh County, ND

The radar

The Bismarck radar (KBIS), 106 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 091617
SVRBIS
NDC029-051-091715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1116 AM CDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 1215 PM CDT

* AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES WEST OF WISHEK TO
  WESTFIELD...OR FROM 59 MILES SOUTHEAST OF BISMARCK TO 60 MILES
  SOUTHEAST OF BISMARCK...MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VENTURIA AT 1140 AM CDT
  ASHLEY AT 1145 AM CDT

* OTHER LOCATIONS IN THE WARNING INCLUDE HAGUE

HAIL UP TO 1 INCHES IN DIAMETER HAS BEEN REPORTED
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR
IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4629 9955 4625 9994 4599 10030 4598 9989
          4600 9911

$$
RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:00 AM CDT, 8 hours 17 minutes earlier.

Area forecast discussion, Aug 9, 3:00 AM CDT, 8 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT SAT AUG 9 2003

CONCERNS WILL BE ANOTHER ROUND OF SEVERE WEATHER TODAY AND THIS
EVENING...THEN DRY CONDITIONS AND FIRE THREAT.

CURRENT CONDITIONS...THUNDERSTORMS CONTINUE TO PUSH INTO WESTERN
CWA WITH STRONGEST ACTIVITY ACROSS THE NORTH.

WILL USE THE MESO-ETA/ETA BLEND FOR GRIDS THIS FORECAST PERIOD.

A FAIRLY STRONG SHORTWAVE AND MID LEVEL LIFT CUTS ACROSS THE
CWA TODAY AS SURFACE TROF DRIFTS SLOWLY WEST TO EAST ADDING TO
LIFT AND INSTABILITY. MLCAPES RANGING UPWARD NEAR 3000 J/KG
AND LIS -4 TO -8...EXPECT ANOTHER ROUND OF SEVERE THUNDERSTORMS
TODAY INTO THE EARLY EVENING HOURS. SYSTEM FORECAST TO MOVE
EAST AND SOUTH OF THE CWA LATER THIS EVENING AS UPPER RIDGE
BUILDS IN FROM THE WEST.

MINOR SHORTWAVE ENERGY MOVES THRU THE RIDGE SUNDAY BUT NO UPPER
OR SURFACE SUPPORT FOR PRECIP EXPECTED. WARM UPPER RIDGE BUILDS
OVER THE REGION MONDAY WITH A RETURN FLOW AT THE SURFACE TO HELP
USHER IN WARMER AIR TO THE CWA. THE WARM DRY UPPER RIDGE WILL
MAINTAIN ITSELF OVER THE REGION THRU MID WEEK WITH THE NEXT
CHANCE OF PRECIP ON THURSDAY.

FIRE WEATHER CONCERNS HEATING UP AGAIN...ESPECIALLY WEST AND
SOUTH CENTRAL. LIGHTNING ALREADY CAUSING SEVERAL FIRES LAST
NIGHT IN THE WEST. NEED TO WATCH CLOSELY TODAY.

.BIS...NONE.

RGT
Hazardous weather outlook, Aug 9, 4:51 AM CDT, 6 hours 26 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
451 AM CDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS TODAY
AND THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

TURNER

In the hours before

Local storm report, Aug 9, 5:53 AM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

553 AM CDT SAT AUG 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0548 AM    (MIB)MINOT AFB            ND   1.25 INCH HAIL

08/09/03   WARD
Special weather statement, Aug 9, 9:54 AM CDT, 1 hour 23 minutes before
NDZ009-017-091654-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
954 AM CDT (854 AM MDT) SAT AUG 9 2003

AT 950 AM CDT LOCAL RADAR INDICATED AN AREA OF THUNDERSTORMS IN
NORTHEASTERN MONTANA MOVING INTO SOUTHERN WILLIAMS AND NORTHERN
MCKENZIE COUNTIES THIS MORNING. THESE STORMS ARE EXPECTED TO
CONTINUE MOVING EAST THROUGH THE COUNTIES. PERIODS OF LIGHT TO
MODERATE RAIN...BRIEF GUSTY WINDS AND DANGEROUS LIGHTNING CAN BE
EXPECTED IN THESE AREAS THROUGH THE MORNING HOURS. USE CAUTION TO
ASSURE SAFETY DURING OUTDOOR ACTIVITY.

ASSID

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:09 PM CDTSevere Thunderstorm WarningBISBurke51 min
Aug 8, 7:19 PM CDTSevere Thunderstorm WarningBISBowman, Slope76 min
Aug 8, 7:41 PM CDTSevere Thunderstorm WarningBISBottineau64 min
Aug 8, 8:30 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley60 min
Aug 9, 1:00 AM CDTSevere Thunderstorm WarningBISWilliams60 min
Aug 9, 1:07 AM CDTSevere Thunderstorm WarningBISDivide63 min
Aug 9, 3:26 AM CDTSevere Thunderstorm WarningBISWilliams59 min
Aug 9, 4:16 AM CDTSevere Thunderstorm WarningBISBottineau59 min
Aug 9, 5:04 AM CDTSevere Thunderstorm WarningBISRenville56 min
Aug 9, 5:16 AM CDTSevere Thunderstorm WarningBISBottineau59 min
Aug 9, 5:43 AM CDTSevere Thunderstorm WarningBISWard62 min
Aug 9, 6:26 AM CDTSevere Thunderstorm WarningBISMcHenry64 min
Aug 9, 10:15 AM CDTSevere Thunderstorm WarningBISEmmons60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.